Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Cheyenne, WY

July 27, 2018Goshen County, Wyoming; Scotts Bluff County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2018, 10:46 AM MDT for Goshen County, Wyoming; Scotts Bluff County, Sioux County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 10:46 AM MDT (16:46 UTC)
Expired
Jul 27, 2018, 11:30 AM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 117 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 4.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS55 KCYS 271646
SVRCYS
NEC157-165-WYC015-271730-
/O.NEW.KCYS.SV.W.0182.180727T1646Z-180727T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1046 AM MDT FRI JUL 27 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Scotts Bluff County in the Panhandle of Nebraska...
  Southwestern Sioux County in the Panhandle of Nebraska...
  East central Goshen County in southeastern Wyoming...

* Until 1130 AM MDT.

* At 1045 AM MDT, a severe thunderstorm was located over Torrington,
  moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Torrington, Mitchell, Morrill, Lyman and Henry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4205 10426 4218 10420 4211 10371 4182 10385
TIME...MOT...LOC 1645Z 290DEG 23KT 4209 10414 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hammer
2 follow-up statements
006 
WWUS55 KCYS 271703
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1103 AM MDT FRI JUL 27 2018

WYC015-271713-
/O.CAN.KCYS.SV.W.0182.000000T0000Z-180727T1730Z/
Goshen WY-
1103 AM MDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4197 10405 4207 10405 4207 10373 4182 10385
TIME...MOT...LOC 1703Z 298DEG 31KT 4201 10397 

$$

NEC157-165-271730-
/O.CON.KCYS.SV.W.0182.000000T0000Z-180727T1730Z/
Scotts Bluff NE-Sioux NE-
1103 AM MDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MDT
FOR NORTHWESTERN SCOTTS BLUFF AND SOUTHWESTERN SIOUX COUNTIES...

At 1103 AM MDT, a severe thunderstorm was located near Morrill, or 11
miles east of Torrington, moving southeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mitchell, Morrill and Henry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4197 10405 4207 10405 4207 10373 4182 10385
TIME...MOT...LOC 1703Z 298DEG 31KT 4201 10397 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hammer
901 
WWUS55 KCYS 271721
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1121 AM MDT FRI JUL 27 2018

NEC157-165-271731-
/O.EXP.KCYS.SV.W.0182.000000T0000Z-180727T1730Z/
Scotts Bluff NE-Sioux NE-
1121 AM MDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCOTTS BLUFF AND
SOUTHWESTERN SIOUX COUNTIES WILL EXPIRE AT 1130 AM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail is still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4197 10405 4207 10405 4207 10373 4182 10385
TIME...MOT...LOC 1721Z 290DEG 23KT 4197 10383 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:38 AM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 27, 5:38 AM MDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
538 AM MDT Fri Jul 27 2018

.UPDATE...
Issued at 535 AM MDT Fri Jul 27 2018

Sending out a quick update to mention some areas of fog on the
I-80 Summit and Laramie this morning. In addition, we mentioned
Sidney as well. Latest satellite and webcams were showing this
take place, but it should burn off fairly quickly by mid morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM MDT Fri Jul 27 2018

The main concern today will be the evolution of the shortwaves and
speed maxes as they encounter the strong instability and
increasing wind shear today.

Latest water vapor loop was showing a very complex pattern today
with several pieces of energy rotating through Wyoming and
Montana. These features are very subtle and difficult to track,
but they will play a significant role on things evolve today. The
main concern at this point looks to be the potential vorticity
anomalies moving through northwest Wyoming. These features appear
to be the most distinct with even some shower activity develop
near Sheridan Wyoming. Timing of these shortwaves should be around
mid to late afternoon when they start to impact the northern
Laramie Range.

Another concern is the activity over southern Montana. If these
potential vorticity anomalies can interact with the storms over
Wyoming it may tend to weaken the cap over this region. Convection
Allowing Models (CAMS) are showing various solutions today, but
there are all pointing towards some initiation across northern and
eastern Wyoming and peeling this southeast into the higher
cape/shear environment. If these storms can become organized and
dive southeast they will become significant and have the potential
of producing very large hail up to baseball size, damaging winds,
and even a couple of tornadoes, due to strong veering in the
(0-2km layer).The main threat for these storms still looks be
around the southern Nebraska panhandle, but I would not be
surprised if there could be some severe storms in southeast
Wyoming mainly along and east of I-25. May even see a few storms
pop up over the southern Laramie Range due to mountain wave
potential from the stronger winds aloft coming in towards evening.
All in all a very active day setting up, so please stay alert.
The thunderstorms should begin to exit the area by midnight.

.LONG TERM...(Saturday through Thursday)
Issued at 425 AM MDT Fri Jul 27 2018

The active thunderstorm pattern will continue through Sunday with
more daily afternoon risks for strong to severe storms, due to
strong shear and deep moisture for this time of year. Meanwhile,
the upper level ridge expected to build over the area during the
middle of next week, which will help dry us out a bit.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1045 PM MDT Thu Jul 26 2018

Active weather is expected this TAF period with multiple rounds
of showers and thunderstorms developing ahead of an upper level
trough. Expect VFR conditions to begin late overnight into early
tomorrow before showers and storms develop. Expect severe
thunderstorms with CB to FL500 and MVFR to IFR conditions at area
terminals. Mid level CIGS will persist into tomorrow evening
before clearing overnight.

&&

.FIRE WEATHER...
Issued at 425 AM MDT Fri Jul 27 2018

No real fire weather concerns are expected until the middle of
next week when the upper level ridge builds over the area.
Otherwise, high humidity, light wind speeds and afternoon
thunderstorms will limit the potential for critical fire weather
conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...REC
LONG TERM...REC
AVIATION...AL
FIRE WEATHER...REC
Hazardous weather outlook, Jul 27, 4:58 AM MDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
458 AM MDT Fri Jul 27 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
281100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

More strong to severe thunderstorms are expected today with the
best chance of severe storms mainly along and east of the I-25
corridor. The main threats will be large hail, damaging winds, and
perhaps a couple of tornadoes. These storms will generally move
southeast at 30 to 35 mph. The storms should move out of the area
by midnight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The active pattern will continue with more scattered strong to
severe thunderstorms anticipated Saturday and Sunday.

.Spotter information statement...Skywarn spotter activation can
be expected this afternoon and evening.

WYZ103>106-109>116-281100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong thunderstorms will be possible this afternoon and
early this evening with the main threats being small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will continue Saturday and Sunday with
more chances of strong thunderstorms. The main threats will be
small hail and gusty winds.

.Spotter information statement...Skywarn spotter activation is
not anticipated.

In the hours before

Special weather statement, Jul 27, 9:15 AM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
915 AM MDT FRI JUL 27 2018

NEZ020-021-054-055-271600-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
915 AM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...NORTHEASTERN
KIMBALL...SOUTHERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL
1000 AM MDT...

At 914 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Dix, or 13 miles northeast of Kimball, moving east at
35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sidney, Potter, Dalton, Dix, Gurley, Brownson, Harrisburg and Sidney
Airport.

This includes Interstate 80 in Nebraska between mile markers 28 and
60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4135 10390 4159 10378 4155 10278 4103 10297
TIME...MOT...LOC 1514Z 290DEG 42KT 4140 10352

Claycomb
Special weather statement, Jul 27, 10:21 AM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1021 AM MDT FRI JUL 27 2018

NEZ019-096-WYZ108-271700-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
1021 AM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 1100 AM
MDT...

At 1020 AM MDT, Doppler radar was tracking a strong thunderstorm over
Lingle, or 7 miles northwest of Torrington, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Mitchell, Morrill, Lingle and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4206 10441 4224 10436 4218 10371 4191 10379
TIME...MOT...LOC 1620Z 282DEG 25KT 4214 10429

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:05 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Jul 26, 6:14 PM MDTFlash Flood WarningCYSLaramie76 min
Jul 26, 6:24 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie51 min
Jul 26, 6:34 PM MDTSpecial Weather StatementCYSConverse41 min
Jul 26, 8:45 PM MDTSpecial Weather StatementCYSCarbon45 min
Jul 26, 8:49 PM MDTSpecial Weather StatementCYSConverse41 min
Jul 27, 10:21 AM MDTSpecial Weather StatementCYSGoshen39 min
Jul 27, 2:24 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie51 min
Jul 27, 2:52 PM MDTSpecial Weather StatementCYSLaramie38 min
Jul 27, 2:58 PM MDTSevere Thunderstorm WarningCYSLaramie24 min
Jul 27, 3:38 PM MDTSpecial Weather StatementCYSAlbany52 min
Jul 27, 3:44 PM MDTSpecial Weather StatementCYSPlatte46 min
Jul 27, 4:14 PM MDTSpecial Weather StatementCYSAlbany46 min
Jul 27, 4:26 PM MDTSpecial Weather StatementCYSPlatte49 min
Jul 27, 4:30 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 27, 4:57 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie33 min
Jul 27, 5:21 PM MDTSevere Thunderstorm WarningCYSConverse39 min
Jul 27, 5:29 PM MDTSpecial Weather StatementCYSConverse46 min
Jul 27, 5:29 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jul 27, 5:43 PM MDTSevere Thunderstorm WarningCYSConverse32 min
Jul 26, 6:36 PM MDTSpecial Weather StatementCYSScotts Bluff39 min
Jul 26, 7:16 PM MDTSpecial Weather StatementCYSBanner, Morrill, Scotts Bluff44 min
Jul 27, 9:15 AM MDTSpecial Weather StatementCYSBanner, Cheyenne45 min
Jul 27, 9:42 AM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill33 min
Jul 27, 11:18 AM MDTSpecial Weather StatementCYSScotts Bluff27 min
Jul 27, 12:10 PM MDTSpecial Weather StatementCYSCheyenne50 min
Jul 27, 12:17 PM MDTSevere Thunderstorm WarningCYSCheyenne32 min
Jul 27, 1:08 PM MDTSevere Thunderstorm WarningCYSCheyenne25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.